Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

July 28, 2021Upton County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jul 28, 2021, 5:23 PM CDT for Upton County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 5:23 PM CDT (22:23 UTC)
Expired
Jul 28, 2021, 6:15 PM CDT
In force
52 min
Issued by
NWS Midland/Odessa, TX

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS84 KMAF 282223
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
523 PM CDT Wed Jul 28 2021
 
TXZ069-070-282315-
Reagan TX-Upton TX-
523 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN AND
SOUTHEASTERN UPTON COUNTIES UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Reagan County Airport, or 12 miles west of Big Lake,
moving northwest at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin and Best. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3130 10154 3112 10168 3124 10203 3151 10186
TIME...MOT...LOC 2223Z 119DEG 17KT 3125 10167 

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 28, 1:57 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 28, 1:57 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
157 PM CDT Wed Jul 28 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Wed Jul 28 2021

Disturbance moving through the area with -TSRA and SHRA currently
at all West TX terminals. Convection will move west next few hrs,
dissipating west of KPEQ. Cigs are still well above MVFR, so any
temporary degrading will be due to vis from wx. Gusty E/SE winds
behind an outflow will affect western terminals, subsiding after
20z. Secondary area of TS will develop SE of KMAF down to KFST
late-afternoon, but coverage will be sct, so radar trends will
dictate any AMD. Winds decay tonight with convection dwindling
leading to hazard-free prevailing VFR.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 132 PM CDT Wed Jul 28 2021

Quite a bit of activity this morning thanks to our inverted trough
axis pivoting across the Rio Concho, eventually on the other side of
the Pecos river. Thick layer of cumulus and altostratus accompanying
the convection has brought about significantly cooler temps for the
Permian Basin and adjacent Pecos River valley. Given the trend, have
decreased high temps areawide with 80s now covering a majority of
the forecast area. Cloud cover is dissipating behind the main axis
of the complex, allowing for temps to rebound into the 80s within a
few hrs time. This bodes well for the forecast as recovery will be
pretty quick given the 850mb temps and summertime height pattern.
Primary destabilization will occur in areas that have seen less rain
so far, pinning the Lower Trans Pecos and Lower Brewster as the most
likely areas to see developing showers/storms. However, considering
the prime moisture field lingering from this mornings rainfall,
coupled with continued ascent with the shortwave trough overhead, a
second round of convection for the same areas impacted this morning
will be possible. By this evening, loss of diurnal heating and
migrating energy to the west will relieve the area of any further
convective development, allowing for a quieter night and clearing
skies.

Temps tonight will run near normal with tomorrow eyeing for near to
perhaps slightly below normal areawide thanks to the lower heights
still present from the backside of the trough. Rainfall potential
will be confined well to the west, closer to the surface trough over
El Paso's neck of the woods. Highs in the low-mid 90s will suffice
for the forecast, followed by a return of ridging Thursday night
with seasonal lows forecast.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 132 PM CDT Wed Jul 28 2021

Upper ridge centered over KS Friday will slide west Saturday and
Sunday as an upper trough strengthens over the Eastern US.  By
Monday afternoon the ridge will be centered over CA/NV and remain
over the west Tuesday through Thursday.

Temperatures warm a bit Friday and Saturday with Sunday looking to
be the warmest day of the coming week.  Highs Sunday should be in
the low to mid 90s across most of the region with upper 90s to 100+
along Pecos and Rio Grande.  Lows mainly in the 70s Saturday and
Sunday morning.  Looking for a front to move down into the area
early Monday bringing cooler temperatures next week.

Wind will generally remain S to SE through Sunday helping to keep
surface moisture higher with dewpts in the 60s.  Not expecting much
in the way of rain Thursday through Saturday with only a slight
chance each day over the mountains.  Chance of showers and
thunderstorms increase across the area beginning Sunday into next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  93  73  93 /  10  10   0   0
Carlsbad                 70  91  70  95 /  10  10  10  10
Dryden                   72  95  73  97 /  20  10   0  10
Fort Stockton            69  93  70  95 /  10  10   0  10
Guadalupe Pass           66  85  67  87 /  10  20  10  20
Hobbs                    68  91  69  92 /  10  10  10  10
Marfa                    60  86  60  88 /  10  20  10  20
Midland Intl Airport     70  92  72  94 /  10  10   0  10
Odessa                   70  93  72  94 /  10  10   0  10
Wink                     71  95  73  97 /  10  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...87
LONG TERM....72
AVIATION...87
Hazardous weather outlook, Jul 28, 2:14 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
214 PM CDT Wed Jul 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
214 PM CDT Wed Jul 28 2021 /114 PM MDT Wed Jul 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening across much of
the Permian Basin... Trans Pecos... Davis Mountains and Big Bend.
Gusty wind and brief heavy rain will be the main concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 28, 3:21 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM CDT Wed Jul 28 2021

TXZ082-282100-
Terrell TX-
321 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TERRELL COUNTY UNTIL
400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Terrell County Gas Plant, or 17 miles south of Sheffield, moving west
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Terrell County Gas Plant.

LAT...LON 3049 10169 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3039 10169 3034 10171
      3033 10174 3029 10176 3020 10176 3021 10206
      3062 10201 3052 10168
TIME...MOT...LOC 2020Z 101DEG 12KT 3044 10177
Special weather statement, Jul 28, 3:44 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
344 PM CDT Wed Jul 28 2021

TXZ053-282130-
Mitchell TX-
344 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL COUNTY UNTIL
430 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver, or 19 miles south of Colorado City, moving northwest at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Champion Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3209 10101 3214 10113 3239 10080 3216 10066
      3209 10067
TIME...MOT...LOC 2044Z 142DEG 13KT 3212 10079

84
Special weather statement, Jul 28, 5:19 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT Wed Jul 28 2021

TXZ075-282300-
Pecos TX-
519 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS COUNTY UNTIL
600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of McCamey, moving northwest at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bakersfield and Girvin.

This includes Interstate 10 between mile markers 288 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3077 10215 3093 10253 3108 10238 3107 10233
      3103 10229 3104 10225 3103 10221 3100 10219
      3101 10218 3100 10214 3100 10212 3090 10201
TIME...MOT...LOC 2219Z 131DEG 17KT 3089 10216

84
Special weather statement, Jul 28, 5:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
523 PM CDT Wed Jul 28 2021

TXZ069-070-282315-
Reagan TX-Upton TX-
523 PM CDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN AND
SOUTHEASTERN UPTON COUNTIES UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Reagan County Airport, or 12 miles west of Big Lake,
moving northwest at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin and Best.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3130 10154 3112 10168 3124 10203 3151 10186
TIME...MOT...LOC 2223Z 119DEG 17KT 3125 10167

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:21 PM CDTSpecial Weather StatementMAFTerrell39 min
Jul 28, 3:44 PM CDTSpecial Weather StatementMAFMitchell46 min
Jul 28, 4:15 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jul 28, 4:38 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Jul 28, 4:49 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jul 28, 5:19 PM CDTSpecial Weather StatementMAFPecos41 min
Jul 28, 5:22 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 28, 5:33 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Jul 28, 5:42 PM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr
Jul 28, 5:57 PM CDTSpecial Weather StatementMAFCrane48 min
Jul 28, 6:04 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.